Oklahoma, 2013Tornado and Damaging Winds in Oklahoma, January 29, 2013
January 29, 2013 · NWS TSA · 3 events in 2 counties and zones
Severe thunderstorms developed over eastern Oklahoma ahead of a strong cold front that was moving across the region during the morning hours of the 29th. Unseasonably warm and moist air was in place ahead of the front and very strong wind shear was present, allowing storms to become long-lived and organized.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed over eastern Oklahoma ahead of a strong cold front that was moving across the region during the morning hours of the 29th. Unseasonably warm and moist air was in place ahead of the front and very strong wind shear was present, allowing storms to become long-lived and organized. Damaging wind and a tornado resulted from these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 29, 5:31 AM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Jan 29, 5:31 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
531 AM CST TUE JAN 29 2013
.DISCUSSION...
FOR THE 12Z TAFS... STRONG THUNDERSTORMS ARE EXPECTED TO MOVE
ACROSS THE AREA TODAY... GENERALLY FROM WEST TO EAST... AFFECTING
ALL TAF SITES. ALTHOUGH THE WORST CONDITIONS FORECAST ARE MVFR...
WORSE CONDITIONS COULD BE POSSIBLE IF A STRONG CELL HAPPENS TO
MOVE DIRECTLY ACROSS A TAF SITE. STRONG GUSTY WINDS ARE FORECAST
AT ALL TAF SITES. THESE MAY BECOME DIRECTIONALLY VARIABLE AND
STRONGER NEAR STORMS.
&&
.PREV DISCUSSION... /ISSUED 235 AM CST TUE JAN 29 2013/
DISCUSSION...
UNSEASONABLY MILD CONDITIONS THIS MORNING AHEAD OF STRONG UPPER
TROUGH...WHICH WILL IMPACT THE REGION TODAY. ATMOSPHERE WILL
CONTINUE TO DESTABILIZE AHEAD OF SYSTEM WITH STRONG FORCING
DEVELOPING BY SUNRISE AS 100+ KNOT JET SPREADS OVER AREA.
SHOWERS/THUNDERSTORMS WILL DEVELOP AHEAD OF FRONTAL BOUNDARY/DRY
LINE ACROSS NORTHEAST OKLAHOMA WEST OF HIGHWAY 75 WITH STORMS
INCREASING IN COVERAGE. ALTHOUGH THESE STORMS MAY INITIALLY BE
SLIGHTLY ELEVATED...STRONG LOW LEVEL WIND FIELDS WILL SUPPORT A
LIMITED TORNADO THREAT. STORMS WILL BECOME MORE LINEAR IN NATURE
BY THIS AFTERNOON WITH LARGE HAIL/DAMAGING WINDS POSSIBLE AS
CONVECTIVE LINE MOVES INTO SOUTHEAST OKLAHOMA/NORTHWEST ARKANSAS.
A FEW ISOLATED THUNDERSTORMS COULD ALSO DEVELOP AHEAD OF LINE
ACROSS FAR SOUTHEAST OKLAHOMA/NORTHWEST ARKANSAS WITH A BRIEF
WINDOW OF ENHANCED LOW LEVEL WINDS WHICH COULD SUPPORT THE THREAT
FOR ISOLATED TORNADOES. THIS AREA WILL ALSO SEE THE BEST CHANCE
FOR SEVERE WEATHER...PRIMARILY IN THE STRONGER BOW SEGMENTS/MESO-
CYCLONES AS QLCS SWEEPS THROUGH BY LATE AFTERNOON/EARLY EVENING.
THE SEVERE WEATHER THREAT SHOULD END BY MID EVENING AS DRY LINE
SHIFTS EAST WITH COLD FRONT PUSHING SOUTHEAST OF INTERSTATE 44 BY
THIS TIME.
COLD/BREEZY CONDITIONS EXPECTED INTO WEDNESDAY AS TIGHT PRESSURE
GRADIENT REMAINS BEHIND DEPARTING SYSTEM. ANOTHER REINFORCING
SHOT OF COLDER AIR EXPECTED ON THURSDAY AND TO A LESSER EXTENT
AGAIN ON SATURDAY WITH A SLIGHT CHANCE FOR PRECIP. TEMPERATURES
WILL BEGIN TO MODERATE BY LATE WEEKEND AS SURFACE HIGH SHIFTS
EAST.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
SHORT TERM...99
LONG TERM....99
Hazardous weather outlook, Jan 29, 4:59 AM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
459 AM CST TUE JAN 29 2013
ARZ001-002-010-011-019-020-029-OKZ049-053>076-301100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
459 AM CST TUE JAN 29 2013
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
ONSET...THIS MORNING.
SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
ONSET...THIS MORNING.
FLASH FLOOD.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
ONSET...THIS MORNING.
HEAVY RAIN.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
ONSET...THIS MORNING.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
ONSET...ONGOING.
FIRE WEATHER DANGER.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
ONSET...THIS AFTERNOON.
DISCUSSION...
A POTENT UPPER TROUGH AND ASSOCIATED COLD FRONT WILL MOVE ACROSS
THE AREA TODAY BRINGING WITH IT AN ASSORTMENT OF WEATHER RELATED
RISKS. SEVERE THUNDERSTORMS WILL BE LIKELY... ESPECIALLY THIS
AFTERNOON WHEN INSTABILITY IS MAXIMIZED. WHILE LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS ASSOCIATED WITH THESES
STORMS... THERE IS ALSO THE POSSIBILITY OF ISOLATED TORNADOES. HEAVY
RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE WITH ANY
TRAINING OF STRONGER CELLS OVER THE SAME AREA. IN ADDITION...
WITH THE STRONG WINDS AND WARM TEMPERATURES... THERE WILL BE A
LIMITED WILDFIRE RISK.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY THROUGH SUNDAY...NO HAZARDS.
MONDAY...HIGH WIND POTENTIAL.
EXTENDED DISCUSSION...
STRONG NORTHWESTERLY WINDS IN THE WAKE OF THE DEPARTING UPPER
SYSTEM... COMBINED WITH MUCH DRIER AIR MOVING INTO THE REGION...
WILL CREATE VERY DANGEROUS FIRE WEATHER CONDITIONS ACROSS THE AREA BOTH
WEDNESDAY AND THURSDAY.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Special weather statement, Jan 29, 3:53 AM CST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
353 AM CST TUE JAN 29 2013
OKZ054>056-291030-
NOWATA OK-OSAGE OK-WASHINGTON OK-
353 AM CST TUE JAN 29 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 AM CST
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHWESTERN NOWATA...NORTHEASTERN OSAGE AND WASHINGTON
AT 353 AM CST...A STRONG THUNDERSTORM WAS LOCATED OVER OSAGE HILLS
STATE PARK...MOVING NORTHEAST AT 60 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...WANN...OKESA...HULAH...DEWEY...
COPAN...SOUTH COFFEYVILLE...OSAGE HILLS STATE PARK AND WAH SHA SHE
STATE PARK.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3664 9618 3677 9633 3700 9601 3700 9558
TIME...MOT...LOC 0953Z 228DEG 54KT 3677 9617Special weather statement, Jan 29, 4:46 AM CST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
446 AM CST TUE JAN 29 2013
OKZ054-059-291115-
OSAGE OK-PAWNEE OK-
446 AM CST TUE JAN 29 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 AM CST
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
WESTERN OSAGE AND PAWNEE
AT 446 AM CST...A STRONG THUNDERSTORM WAS LOCATED 17 MILES SOUTHWEST
OF FAIRFAX...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...SHIDLER...FAIRFAX...BURBANK...
APPERSON AND WEBB CITY.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3654 9698 3654 9696 3656 9692 3656 9691
3658 9690 3659 9692 3658 9695 3659 9698
3683 9670 3669 9649 3636 9694 3645 9705
3651 9704
TIME...MOT...LOC 1046Z 225DEG 41KT 3649 9694Special weather statement, Jan 29, 7:43 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
743 AM CST TUE JAN 29 2013
OKZ054-055-059-060-064-291445-
CREEK OK-OSAGE OK-PAWNEE OK-TULSA OK-WASHINGTON OK-
743 AM CST TUE JAN 29 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 845 AM CST
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHERN CREEK...OSAGE...PAWNEE...NORTHWESTERN TULSA AND
WASHINGTON
AT 742 AM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTHEAST OF FORAKER TO 13 MILES NORTH OF
BLACKBURN TO 19 MILES SOUTHWEST OF QUAY...MOVING EAST AT 45 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...TULSA...
GRAY...PAWHUSKA...OSAGE...HOMINY...AVANT...WYNONA...WOLCO...
BARNSDALL...PERSHING...TALLANT...NELAGONEY...OKESA...PEARSONIA...
BIGHEART...FORAKER...HULAH...SAND SPRINGS...SPERRY...SKIATOOK...
BARTLESVILLE...VERA...RAMONA...OCHELATA...DEWEY...COPAN...PAWNEE...
JENNINGS...TERLTON...HALLETT...MARAMEC...BLACKBURN...SKEDEE...
CLEVELAND...WESTPORT...SHAMROCK...DRUMRIGHT...OILTON...SILVER CITY...
MANNFORD AND KELLYVILLE.
THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3700 9583 3646 9583 3592 9622 3591 9662
3615 9663 3615 9682 3624 9682 3625 9687
3656 9667 3700 9655
TIME...MOT...LOC 1342Z 269DEG 38KT 3698 9646 3656 9655
3597 9694Special weather statement, Jan 29, 8:28 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
828 AM CST TUE JAN 29 2013
OKZ054>056-061-291500-
NOWATA OK-OSAGE OK-ROGERS OK-WASHINGTON OK-
828 AM CST TUE JAN 29 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 AM CST
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NOWATA...SOUTHEASTERN OSAGE...NORTHWESTERN ROGERS AND WASHINGTON
AT 829 AM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF COPAN TO BARTLESVILLE TO 2 MILES WEST
OF WOLCO TO 9 MILES SOUTHWEST OF BARNSDALL...MOVING EAST AT 40 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
NOWATA...DELAWARE...LENAPAH...WANN...WATOVA...TALALA...AVANT...
WOLCO...BARNSDALL...BARTLESVILLE...VERA...RAMONA...OCHELATA...
DEWEY...COPAN AND SOUTH COFFEYVILLE.
THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3675 9549 3654 9560 3641 9577 3641 9579
3642 9580 3642 9600 3643 9636 3655 9620
3676 9609 3700 9601 3700 9543
TIME...MOT...LOC 1429Z 271DEG 33KT 3696 9591 3675 9597
3654 9608 3645 9621Thunderstorm Wind, Washington
- When
- January 29, 8:30 AM CST
- Where
- Washington County, 2.55 mi ENE of Copan
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.910, -95.885
The Oklahoma Mesonet station near Copan measured 70 mph thunderstorm wind gusts.
Thunderstorm Wind, Sequoyah
- When
- January 29, 2:53 PM CST
- Where
- Sequoyah County, 2 mi ESE of Nicut
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.567, -94.538
Several large hardwood trees were uprooted by inflow wind into a developing tornado and/or rear flank downdraft wind. Large limbs were also blown down and at least one power pole was downed by the wind.
Tornado, Sequoyah
- When
- January 29, 2:55 PM CST to 2:57 PM CST
- Where
- Sequoyah County, 2.62 mi NNW of Short to 4.39 mi N of Short
- Rating
- EF1
- Path length
- 2.4 mi
- Path width
- 400 yd
- Continued into
- Crawford, Ar (TSA)
- Reported by
- NWS Storm Survey
- Coordinates
- 35.605, -94.498
This is the first segment of a two-segment tornado. This tornado developed in rural, northeastern Sequoyah County, Oklahoma. It snapped or uprooted numerous trees as it moved rapidly northeast. Based on this tree damage, maximum estimated wind in the tornado was 100 to 110 mph. The tornado continued into Crawford County, Arkansas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kentucky, January 29 to 30, 2013$1.6 million · EF2 · 28 events
- Tornadoes and Damaging Winds in Illinois, January 29, 20132 injured · $579,000 · EF2 · 24 events
- Tornadoes and Damaging Winds in Missouri, January 29, 2013$965,000 · EF2 · 20 events
- Tornadoes and Damaging Winds in Arkansas, January 29, 2013$790,000 · EF2 · 8 events
- Tornado and Damaging Winds in Louisiana, January 29 to 30, 2013$388,000 · EF2 · 8 events
- Tornadoes and Flash Flood in Mississippi, January 29 to 30, 2013$914,000 · EF1 · 23 events
- Tornadoes and Flooding in Missouri, January 29, 2013$415,000 · EF1 · 28 events
- Flash Flooding and Damaging Winds in Tennessee, January 29 to 30, 20137 injured · $135,000 · 96 kt wind · 10 events
- Winter Storm in Iowa, January 29 to 30, 2013$750,000 · 30 events
- Tornadoes and Damaging Winds in Arkansas, January 29, 20131 injured · $573,000 · EF0 · 27 events
- Tornado and Hail in Oklahoma, January 29, 2013$266,000 · EF1 · 11 events
- Tornado and Flash Flood in Mississippi, January 29 to 30, 2013$175,000 · EF1 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428457, 422600, 422660.